Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 34, NWS Las Vegas, NV

September 6, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 6, 2006, 1:25 PM PDT for San Bernardino County, California. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2006, 1:25 PM PDT (20:25 UTC)
Expired
Sep 6, 2006, 2:45 PM PDT
In force
80 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 101 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 062025
FFWVEF
CAC071-062145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
125 PM PDT WED SEP 6 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST
  CALIFORNIA...

* UNTIL 245 PM PDT.

* AT 125 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...MORONGO VALLEY.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHOLDS 
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 
62...MORONGO VALLEY AND PIONEERTOWN.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3405 11664 3401 11660 3409 11649 3413 11655

$$
2 follow-up statements
000
WGUS75 KVEF 062120
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
219 PM PDT WED SEP 6 2006

CAC071-062120-
SAN BERNARDINO CA-
219 PM PDT WED SEP 6 2006

...THE FLASH FLOOD WARNING FOR THE MORONGO VALLEY IN EXTREME SOUTH 
CENTRAL SAN BERNARDINO COUNTY HAS BEEN CANCELLED...

THUNDERSTORMS HAVE WEAKENED OVER THE SAWTOOTH BURN AREA AND ONLY 
LIGHT PRECIPITATION IS CURRENTLY INDICATED BY DOPPLER RADAR. RUNOFF 
FROM THE EARLIER STORMS COULD CONTINUE TO PRODUCE SOME DEBRIS AND 
MUD FLOW INTO THE MORONGO VALLEY AREA. ADDITIONAL THUNDERSTORM 
ACTIVITY IS POSSIBLE THROUGH THE AFTERNOON HOURS.
  
LAT...LON 3405 11664 3401 11660 3409 11649 3413 11655

$$
000
WGUS75 KVEF 062142
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT WED SEP 6 2006

CAC071-062145-
SAN BERNARDINO CA-
242 PM PDT WED SEP 6 2006

...THE FLASH FLOOD WARNING FOR THE MORONGO VALLEY IN EXTREME SOUTH 
CENTRAL SAN BERNARDINO COUNTY HAS BEEN CANCELLED...

THUNDERSTORMS HAVE WEAKENED OVER THE SAWTOOTH BURN AREA AND ONLY 
LIGHT PRECIPITATION IS CURRENTLY INDICATED BY DOPPLER RADAR. RUNOFF 
FROM THE EARLIER STORMS COULD CONTINUE TO PRODUCE SOME DEBRIS AND 
MUD FLOW INTO THE MORONGO VALLEY AREA. ADDITIONAL THUNDERSTORM 
ACTIVITY IS POSSIBLE THROUGH THE AFTERNOON HOURS.
  
LAT...LON 3405 11664 3401 11660 3409 11649 3413 11655

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 9:45 AM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 6, 9:45 AM PDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT WED SEP 6 2006

.SYNOPSIS...LINGERING MOIST AND UNSTABLE AIR WILL COMBINE WITH AN
UPPER LEVEL WEATHER DISTURBANCE TO PRODUCE INCREASING THUNDERSTORM
COVERAGE OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA...INCLUDING THE
COLORADO RIVER VALLEY...THIS AFTERNOON AND EVENING. THUNDERSTORM
COVERAGE WILL GRADUALLY DECREASE FROM WEST TO EAST THURSDAY AND
FRIDAY AS DRIER AIR AND COOLER TEMPERATURES SPREAD ACROSS THE AREA
GOING INTO THE WEEKEND.
&&

.UPDATE...STORMS ACROSS SOUTHERN NEVADA ARE STARTING TO SHOW SIGNS
OF DISSIPATING. LIGHTNING DATA HAS BEEN TRENDING DOWNWARD AND DBZ
CORES OF OVER 55 ARE FEW AND FAR BETWEEN. BASED ON RUC ANALYSIS AM
EXPECTING STORMS TO BEGIN FIRING IN LINCOLN AND CENTRAL NYE LATER
THIS MORNING ALONG WITH SOUTHEASTERN INYO AND EASTERN SAN BERNARDINO
COUNTY. ACTIVITY SHOULD THEN SHIFT TOWARD MOHAVE BY THE AFTERNOON
AND INTO TONIGHT. DYNAMIC SUPPORT LOOKS STRONG ENOUGH TO KEEP STORMS
GOING INTO TOMORROW MORNING WITH CAPE VALUES EXPECTED OVER 1500 IN
SOUTHERN MOHAVE COUNTY BY THURSDAY MORNING.
&&

.PREVIOUS DISCUSSION...SHORT TERM...THUNDERSTORMS HAD PERSISTED
THROUGH 10Z ACROSS CENTRAL NYE AND SOUTHERN LINCOLN COUNTY. THIS
AREA OF CONVECTION APPEARED TO BE AIDED BY UPPER LEVEL DYNAMIC
SUPPORT IN THE FORM OF PERTURBATIONS AND MID LEVEL CONVERGENCE ON
THE NORTHEAST PERIPHERY OF THE CLOSED EASTERN PACIFIC HIGH.
ALSO...BOTH THE GFS AND NAM SHOWED UPPER LEVEL DIVERGENCE ASSOCIATED
WITH A 50-60KT JET ACROSS CENTRAL CALIFORNIA AND SOUTHERN NEVADA.
BOTH THE GFS AND NAM INDICATE THIS DYNAMIC SUPPORT WILL SHIFT OVER
CLARK COUNTY...FAR SOUTHEAST SAN BERNARDINO COUNTY AND MOHAVE COUNTY
LATE THIS MORNING THROUGH THIS EVENING. THIS SHOULD PRODUCE THE BEST
CHANCE OF THUNDERSTORMS FOR THE LAS VEGAS VALLEY THAT WE HAVE SEEN
SINCE THE ARRIVAL OF MOISTURE ON SATURDAY AND I HAVE INCREASED THE
POP FORECAST ACCORDINGLY. THE MODELS INDICATE ISOLATED NOCTURNAL
THUNDERSTORMS COULD PERSIST TONIGHT FROM SOUTHERN CLARK COUNTY DOWN
THE COLORADO RIVER VALLEY AND SOUTHERN MOHAVE COUNTY. THE PATTERN
CHANGES SLIGHTLY THURSDAY AS THE EASTERN PACIFIC HIGH DRIFTS
WESTWARD AND PRODUCES A NORTHWEST MID LEVEL FLOW AND A HINT OF
DRYING. THE POSSIBILITY FOR PERTURBATIONS IN THE FLOW TO AID
CONVECTION IS STILL THERE BUT NOT AS APPARENT AS TODAY. THE GFS
INDICATES CONSIDERABLE DRYING AND STABILIZATION FOR THE WESTERN
TWO-THIRDS OF THE FORECAST FRIDAY AS A LOW PRESSURE SYSTEM SWINGS
INTO THE PACIFIC NORTHWEST AND WESTERLY FLOW INCREASES. THE 00Z
ECMWF LENDS CONFIDENCE TO THIS SOLUTION AND WILL KEEP THE MENTION OF
POPS MAINLY EAST OF LAS VEGAS ALTHOUGH CANNOT TOTALLY RULE OUT AN
ISOLATED THUNDERSTORM OVER THE SOUTHERN NEVADA MOUNTAINS. MOS
GUIDANCE INSISTS ON A FAIRLY SIGNIFICANT COOLING TREND FRIDAY GOING
INTO THE WEEKEND AND TEMP VALUES LOOK REASONABLE CONSIDERING THE
EXPECTED PATTERN.

.LONG TERM...KEPT THE LOW CHANCE POPS IN FOR SATURDAY AND SUNDAY AS
RESIDUAL MOISTURE HANGS AROUND. THE WEEKEND WILL SE AN CHANGE IN
FLOW AS A TROUGH PUSHES THROUGH THE PACIFIC NORTHWEST AND SOUTHWEST
FLOW SET UP IN OUR AREA. MODELS DIFFER AFTER THE WEEKEND AND I WENT
WITH A MIDDLE APPROACH IN EXPECTING NORTHWEST FLOW EARLY NEXT WEEK
AS AN OFF SHORE RIDGE BUILDS AND MOVES EAST. HAVE KEPT THE MONDAY ON
TIMEFRAME DRY AND NEAR TO SLIGHTLY BELOW AVERAGE TEMPERATURES.
&&

.AVIATION...CHANCE FOR THUNDERSTORMS ACROSS ALL CORRIDORS THIS
AFTERNOON...DIMINISHING SEVERAL HOURS AFTER SUNSET. GREATEST
COVERAGE WILL EXIST WITHIN THE MORMON MESA AND DAGGETT
CORRIDORS...WITH WIDELY SCT COVERAGE ELSEWHERE. THE LAS VEGAS VALLEY
AND HENCE KLAS WILL HAVE A CHANCE FOR THUNDERSTORMS AS WELL. TAFS
AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR AREA
TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA... KBIH... KDAG...
KEED... FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE
.AZ...NONE.
.CA...NONE.

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 6, 9:48 AM PDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 AM PDT WED SEP 6 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-070800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
948 AM PDT WED SEP 6 2006 /948 AM MST WED SEP 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
TROPICAL MOISTURE OVER THE AREA TODAY COMBINED WITH AN UPPER LEVEL
DISTURBANCE WILL CREATE THUNDERSTORMS OVER MUCH OF EASTERN
CALIFORNIA...SOUTHERN NEVADA...AND ARIZONA TODAY. WIND GUSTS OVER 40
MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE POSSIBLE TODAY WITH
THESE STORMS. ADDITIONAL STORMS ARE EXPECTED THROUGH TONIGHT
ESPECIALLY OVER MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL DIMINISH FROM WEST TO EAST ON THURSDAY. BY
FRIDAY...ONLY ISOLATED CONVECTION IS EXPECTED OVER MOHAVE COUNTY AND
HIGHER ELEVATIONS IN CLARK COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TODAY IS POSSIBLE. SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.